Hi, Whitney @_Despondent .
Your questions are not easy to answer. As @Dennis indicated, medications used to treat emotional/mental disorders have the potential to make T1D more difficult to manage.
Here are some simple things to consider and to discuss with your psychiatrist. Some of the medications used to treat the “major” psychiatric disorders frequently cause hyperglycemia (high blood glucose). The medication Zyprexa (olanzapine) was one of the earliest “atypical” antipsychotics that was identified as having this potential side effect. Some patients who took olanzapine were said to develop Type 2 Diabetes; their diabetes did not disappear after they stopped taking the drug. The point is, you may want to avoid taking medications that are known to have hyperglycemia as a potential side effect.
Antidepressant medications can affect appetite. Some can cause an increase in appetite, while others can cause a decrease in appetite. A geropsychiatrist friend of mine was very hesitant to prescribe Prozac to older people who exhibited symptoms of depression. Why? Loss of appetite is often a symptom of depression in people who are older, and Prozac can sometimes make loss-of-appetite more profound. The point here is, you will likely want to avoid medications that affect appetite unless you are prepared to adjust your diabetes treatment regimen to account for the change of appetite.
This may seem unrelated, but it really is important - exercise! You’ve heard time-and-time-again that exercise is an important part of managing T1D. It is also very, very helpful in treating and managing mood disorders, like depression, and anxiety. You might discuss this with your psychiatrist and, if the two of you agree, slowly but surely increase your level of exercise. Here’s a hint about exercise - it’s easier to do, and continue, if you have an exercise “partner.” It’s really tough to stay committed to an exercise program if you try to do it on your own. Many people find they can lower doses of psychiatric medications if they are involved in a consistent exercise program.
Treatment of depression and anxiety are often most effective when that treatment includes work with a therapist. The preferred therapy methods for treating mood and anxiety disorders include cognitive-behavioral techniques. Those techniques help people identify “triggers” of their depressive symptoms/anxiety. They then learn techniques they can use to deal with the triggers, and to “quiet” depressive symptoms/anxiety as it begins. Cognitive-behavioral therapy techniques give people “tools” they can use to manage their thoughts and help themselves feel better. And, like exercise, it can reduce the amount of medication that is required to manage mood/anxiety difficulties.
A final thought - there is a “real” emotional consequence when T1D is not managed well. Very briefly, persistent hyperglycemia causes an obvious pattern of “dysphoria” and anxiety. For many people finding a way to lower their A1C even as little as a single number (say from 9.5 to 8.5) can lead to improved mood. It is not due just to the “satisfaction” of having learned to manage diabetes better - it is also due to feeling better physically. It’s pretty simple, when you feel better physically your mood improves and you become less anxious. If you do work with a therapist, discuss cognitive-behavioral techniques you can use to help yourself commit and stay committed to managing your diabetes as well as you can. Your mood will likely improve.
Like @Dennis, I’ve had T1D for over 60 years, and I know it isn’t easy to tolerate. And, it has the potential to cause a person to begin to feel really, really anxious and “down.” But, to me, it has been a question of choosing “who” is going to “win” - me or diabetes? Many, many years ago I “chose” to win. My routine is now so well-practiced that I spend less than 15 minutes a day on managing my diabetes - the rest of the time I’m doing what I want to do.
I hope this helps a bit. I wish you the best of luck.